Upstream eventDecreased proximal tubular vectorial transport
Chemical induced Fanconi syndrome
Key Event Relationship Overview
AOPs Referencing Relationship
|AOP Name||Adjacency||Weight of Evidence||Quantitative Understanding|
|Inhibition of complex I of the electron transport chain leading to chemical induced Fanconi syndrome||adjacent||Not Specified||Not Specified|
Life Stage Applicability
Key Event Relationship Description
A direct consequence of decreased vectorial transport at the proximal tubule is a lack of reabsorption of water and solutes from the primary urine. This can lead to a sustained deficiency in electrolytes (bicarbonate, phosphate, potassium) and water characteristic of Fanconi syndrome.
Evidence Supporting this KER
Chemical-induced forms of Fanconi syndrome have been described. As in congenital forms, these are characterised by a loss of water and solutes in the urine due to insufficient reabsorption at the proximal tubule. Chemicals that show such an effect on the apical to basolateral transport in proximal tubule cells in vitro are thus likely to have this effect in vivo. Other aspects of the etiology that are not modeled by in vitro proximal tubule models are bone-related illnesses and weight faltering.
The link between chemical exposure and induction of Fanconi syndrome (FS) in humans has been primarily studied for pharmaceuticals. Several drugs have been associated with the induction of FS, such as the anti-cancer drugs cisplatin and ifosfamide, the antivirals tenofovir, adefovir and cidofovir, the anti-epileptic drug sodium valproate and even aspirin. For a recent review, see (Hall, Bass, & Unwin, 2014).
Upon study of the literature on drug-induced FS, two patterns appear. Some drugs linked to FS have been shown to have a reversible effect after discontinuation of treatment while others had an irreversible effect or were even associated with FS years after the end of treatment.
Cases of reversible FS were observed upon treatment with the anti-epileptic drug sodium valproate (Knights, Thekkekkara, Morris, & Finlay, 2016)(Yoshikawa, Watanabe, & Abe, 2002)(Lande, Kim, Bartlett, & Guay-Woodford, 1993). This was however mostly described in infants and children.
Patients treated with the antiretroviral tenofovir disoproxil fumarate (TDF) can also develop renal injury, including FS (reviewed by (Tourret, Deray, & Isnard-Bagnis, 2013). Partial recovery of renal function after discontinuation of TDF treatment has been described in adults. (Karras et al., 2003) showed that in a small group of 3 HIV patients treated with TDF, discontinuation of TDF treatment could reverse proteinuria, leukocyturia, hypophosphatemia, acidosis, and hypokalemia in the 2 patients with the most severe renal dysfunction. Signs of irreversible damage were however still present for those 2 patients, as indicated by high blood creatinine levels. For the third patient with milder symptoms, TDF discontinuation alleviated the symptoms of renal toxicity.
While the effects of sodium valproate and TDF are observed during treatment (usually after a few months), other drugs such as anti-cancer therapeutics have been shown to induce FS long after the end of treatment (e.g. ifosfamide and platinum compounds (Di Cataldo et al., 1999)). This suggests that exposure to the chemical(s) led to tubular injury that resulted in impaired tubular reabsorption after a certain threshold of damage was reached. This is consistent with the development of most renal diseases where the renal reserve of nephron is progressively deteriorating until a threshold is reached where the remaining pool of nephrons is not sufficient to perform proper renal function.
Uncertainties and Inconsistencies
Quantitative Understanding of the Linkage
Known modulating factors
Known Feedforward/Feedback loops influencing this KER
Domain of Applicability
Di Cataldo, A., Palumbo, M., Pittalà, D., Renis, M., Schilirò, G., Russo, A., ... Li Volti, S. (1999). Deletions in the mitochondrial DNA and decrease in the oxidative phosphorylation activity of children with Fanconi syndrome secondary to antiblastic therapy. American Journal of Kidney Diseases : The Official Journal of the National Kidney Foundation, 34(1), 98–106. https://doi.org/10.1053/AJKD03400098
Hall, A. M., Bass, P., & Unwin, R. J. (2014). Drug-induced renal fanconi syndrome. Qjm, 107(4), 261–269. https://doi.org/10.1093/qjmed/hct258
Karras, A., Lafaurie, M., Furco, A., Bourgarit, A., Droz, D., Sereni, D., ... Molina, J. (2003). Tenofovir‐Related Nephrotoxicity in Human Immunodeficiency Virus–Infected Patients: Three Cases of Renal Failure, Fanconi Syndrome, and Nephrogenic Diabetes Insipidus. Clinical Infectious Diseases, 36(8), 1070–1073. https://doi.org/10.1086/368314
Knights, M., Thekkekkara, T., Morris, A., & Finlay, E. (2016). Sodium valproate-induced Fanconi type proximal renal tubular acidosis: Table 1. BMJ Case Reports, 2016, bcr2015213418. https://doi.org/10.1136/bcr-2015-213418
Lande, M. B., Kim, M. S., Bartlett, C., & Guay-Woodford, L. M. (1993). Reversible Fanconi syndrome associated with valproate therapy. The Journal of Pediatrics, 123(2), 320–2. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/7688423
Tourret, J., Deray, G., & Isnard-Bagnis, C. (2013). Tenofovir effect on the kidneys of HIV-infected patients: a double-edged sword? Journal of the American Society of Nephrology : JASN, 24(10), 1519–27. https://doi.org/10.1681/ASN.2012080857
Yoshikawa, H., Watanabe, T., & Abe, T. (2002). Fanconi syndrome caused by sodium valproate: report of three severely disabled children. https://doi.org/10.1053/ejpn.2002.0585